Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 9, NWS La Crosse, WI
NWS La Crosse, WI issued this dense fog advisory at Oct 4, 2021, 8:27 AM CDT for 4 counties in Minnesota; Mitchell County, Iowa. It was in force for 118 min.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2021, 8:27 AM CDT (13:27 UTC)
- Expired
- Oct 4, 2021, 10:25 AM CDT
- In force
- 118 min
- Issued by
- NWS La Crosse, WI
Counties Mitchell County, IA, Dodge County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434 WWUS73 KARX 041327 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 827 AM CDT Mon Oct 4 2021 IAZ008-MNZ079-086-087-094-041500- /O.NEW.KARX.FG.Y.0009.211004T1327Z-211004T1500Z/ Mitchell-Wabasha-Dodge-Olmsted-Mower- Including the cities of Osage, Wabasha, Dodge Center, Rochester, and Austin 827 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Visibility less than one quarter of a mile in dense fog. * WHERE...In Iowa, Mitchell County. In Minnesota, Wabasha, Dodge, Olmsted and Mower Counties. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. This will especially impact Highway 52 in southeast Minnesota. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ KDS
2 follow-up statements
726 WWUS73 KARX 041456 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 956 AM CDT Mon Oct 4 2021 MNZ079-087-041600- /O.CAN.KARX.FG.Y.0009.000000T0000Z-211004T1500Z/ Wabasha-Olmsted- Including the cities of Wabasha and Rochester 956 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities are improving quickly over the region and the threat of dense fog is ending. $$ IAZ008-MNZ086-094-041600- /O.EXT.KARX.FG.Y.0009.000000T0000Z-211004T1600Z/ Mitchell-Dodge-Mower- Including the cities of Osage, Dodge Center, and Austin 956 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING... * WHAT...Visibility down to one quarter of a mile in dense fog, improving quickly before 11 am. * WHERE...In Iowa, Mitchell County. In Minnesota, Dodge and Mower Counties. * WHEN...Until 11 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ KDS
386 WWUS73 KARX 041525 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1025 AM CDT Mon Oct 4 2021 IAZ008-MNZ086-094-041630- /O.CAN.KARX.FG.Y.0009.000000T0000Z-211004T1600Z/ Mitchell-Dodge-Mower- Including the cities of Osage, Dodge Center, and Austin 1025 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY IS CANCELLED... Drier air working in from the north is eroding the fog and visibilities have quickly improved. A few pockets of fog may linger until 11 am. $$ KDS
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Oct 4, 6:26 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Oct 4, 6:26 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 626 AM CDT Mon Oct 4 2021 .SHORT TERM...(Today and tonight) Issued at 338 AM CDT Mon Oct 4 2021 East of the Mississippi River, radar imagery showed some rain showers scattered across eastern Wisconsin into western Michigan under a cyclonic flow pattern. West of the Mississippi River, areas of fog have developed from northeastern Minnesota down nearly along the MN/WI border into portions of southeast Minnesota and even into some far northern portions of Iowa as depicted by surface and satellite observations. Expect foggy conditions and reduced visibilities to improve this morning after sunrise. Between these two areas, low-level stratus clouds have been relatively persistent over the area since yesterday. With precipitation chances expected to remain east of the forecast area for today, the main forecast challenge the next few days will concern these pesky low-level stratus clouds. Surface low pressure slowly sags off to the southeast of Lake Michigan with the area remaining generally under northerly flow. A slight increase from winds from the east will help keep low-level moisture over the area, and subsequently will continue to support mostly cloudy conditions for much of the area through the afternoon. Temperatures will be seasonable with afternoon highs topping out in the mid-60s to mid-70s and lows in the mid-40s to mid-50s. .LONG TERM...(Tuesday through Sunday) Issued at 338 AM CDT Mon Oct 4 2021 Seasonable and dry weather conditions will persist into mid-week as high pressure builds in from the west and an upper-level ridge tilts over the northern Great Lakes Region. A stacked low then shifts into the Lower Mississippi River Region becoming cut off from the main upper-level stream. This forms a rex block with the high pressure system to the north spilling over into the northeast CONUS. There is some discrepancy between model guidance with exactly when and where this cut-off low pressure system reunites with the upper- level jet and moves through the local region. Current model guidance and ensembles have precipitation chances returning to the area as the low lifts through the region. With low confidence on the strength, timing, and track of this system, will not deter from the blended model guidance. The greatest chances are currently expected Thursday afternoon. As the low gets swept away to the northeast, there will be a dry period sometime before heading into the weekend. Then more precipitation chances are looking to return by early next week as a trough is anticipated to progress eastward through the Northern Great Plains towards the Great Lakes Region. But do not hold your breath as these details will continue to be refined with the coming forecasts. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon Oct 4 2021 Main taf concerns are LIFR to MVFR conditions at both taf sites today into this evening. Patchy to areas of dense fog formed overnight across portions of southeast Minnesota with the latest metars reporting a quarter of a mile visibility. The LIFR conditions at RST will continue a few hours after sunrise and the dense fog should erode by 14 to 15z this morning. Next concern is stratus deck over Wisconsin and how much it expands westward during the daytime hours. At this time...MVFR conditions will continue at LSE taf site during the daytime hours with the possibility of stratus deck scattering out at both RST/LSE taf sits late this afternoon and be VFR conditions through the evening hours. The latest bufkit soundings show an inversion developing tonight at both taf sites...and with low level moisture over the forecast area. The potential exist MVFR/IFR conditions could re-develop after 06z Tuesday. However...confidence is low MVFR/IFR conditions will develop...based on easterly flow aloft advecting in drier air near the surface. For now...will hint at scattered deck of clouds and continue with VFR conditions tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Peters LONG TERM...Peters AVIATION...DTJ
Hazardous weather outlook, Oct 4, 4:15 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 415 AM CDT Mon Oct 4 2021 IAZ009>011-018-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044- 053>055-061-051315- Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Clayton- Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 415 AM CDT Mon Oct 4 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will exist at times from Thursday through Sunday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-MNZ079-086-087-094-095-051315- Mitchell-Wabasha-Dodge-Olmsted-Mower-Fillmore- 415 AM CDT Mon Oct 4 2021 This Hazardous Weather Outlook is for portions of north central Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Areas of fog are expected to erode after sunrise this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will exist at times from Thursday through Sunday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Oct 4, 8:14 AM CDT, 13 minutes before
Special Weather Statement National Weather Service La Crosse WI 814 AM CDT Mon Oct 4 2021 IAZ008-MNZ079-086-087-094-041500- Mitchell-Wabasha-Dodge-Olmsted-Mower- Including the cities of Osage, Wabasha, Dodge Center, Rochester, and Austin 814 AM CDT Mon Oct 4 2021 ...Areas of Dense Fog this Morning... Widespread fog, dense in a number of locations, is impacting portions of southeast Minnesota along the Highway 52 corridor and further south towards the Iowa and Minnesota border. Visibilities will often be less than a mile, falling below a quarter mile in some locations. The fog should begin to lift around 9-10 am. Motorists are advised to slow down and allow for extra stopping distance between vehicles. KDS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:38 PM CDT | Dense Fog Advisory | ARX | Dodge, Mower, Olmsted, Wabasha | 18 hr |
Nearby
Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.